Research
Print page Print page
Switch language
The Capital Region of Denmark - a part of Copenhagen University Hospital
Published

Hepatotoxicity induced by a second-generation combined oral contraceptive: case report and review of the literature

Research output: Contribution to journalJournal articleResearchpeer-review

  1. ESC expert statement on the effects on mood of the natural cycle and progestin-only contraceptives

    Research output: Contribution to journalJournal articleResearchpeer-review

  2. European society of contraception statement on contraception in obese women

    Research output: Contribution to journalJournal articleResearchpeer-review

  3. Sexual and reproductive health and HIV in border districts affected by migration and poverty in Tanzania

    Research output: Contribution to journalJournal articleResearchpeer-review

  1. Letter: safety and efficacy of using statins in patients with cirrhosis-authors' reply

    Research output: Contribution to journalComment/debateResearchpeer-review

  2. Editorial: the role of statins in the treatment of alcohol-related cirrhosis - Authors' reply

    Research output: Contribution to journalComment/debateResearchpeer-review

  3. Effect of propranolol on survival in patients with decompensated cirrhosis: A nationwide study based Danish patient registers

    Research output: Contribution to journalJournal articleResearchpeer-review

View graph of relations

CASE: Second-generation combined oral contraceptives (COCs) are widely used and are believed to be safe for birth control and in the treatment of gynaecological diseases. No randomised controlled study has shown elevations in alanine transaminase (ALT) levels in relation to the use of a second-generation COC. We report a case of drug-induced liver injury (DILI) in a young, moderately obese woman, due to the use of a second-generation COC containing 30 µg ethinylestradiol and 150 µg levonorgestrel. COC use had been initiated 2 years prior to admission to our department. The diagnosis was based on elevated levels of ALT during COC use and was confirmed by re-challenge and a liver biopsy showing signs of former tissue damage after a 3 week break of COC treatment.

CONCLUSIONS: To our knowledge, this is the first case of biopsy-proven DILI due to COC use in which a re-challenge was performed.

Original languageEnglish
JournalThe European journal of contraception & reproductive health care : the official journal of the European Society of Contraception
Volume24
Issue number4
Pages (from-to)322-324
Number of pages3
ISSN1362-5187
DOIs
Publication statusPublished - Aug 2019

    Research areas

  • Birth control, drug-induced liver injury (DILI), ethinylestradiol, levonorgestrel, transaminase

ID: 57015803